Minnesota, 2007

Drought in Minnesota, September 1 to 30, 2007

September 1 to 30, 2007 · NWS FGF · 3 events in 3 counties and zones

Dry conditions continued over portions of west central Minnesota throughout the month of September. Wadena and eastern Otter Tail Counties remained in a D2 (severe) drought designation the entire month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Dry conditions continued over portions of west central Minnesota throughout the month of September. Wadena and eastern Otter Tail Counties remained in a D2 (severe) drought designation the entire month. The U.S. Drought Monitor even included a small strip of southern Wadena and eastern Otter Tail Counties in a D3 (extreme) drought designation from September 11th through the end of the month. Grant County also started the month in a D2 (severe) drought designation and remained there until September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 6:12 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 6:12 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 PM CDT FRI AUG 31 2007

.UPDATE...
STILL A FEW CUMULUS AROUND THE KPKD AREA...BUT THE OVERALL TREND
OF THIS LINE HAS BEEN WEAKENING/DISSIPATING. WILL THEREFORE GO
AHEAD AND REMOVE THE ISOLATED CHANCE FOR PCPN ACROSS WEST CENTRAL
MN FOR THIS EVENING. REST OF THE NIGHT LOOKS PRETTY TRANQUIL. SOME
HIGH THIN SMOKE OR CIRRUS IS FILTERING ACROSS ND AS WELL AS A FEW
MID CLOUDS (MAINLY ACROSS THE ND/CANADA BORDER). SFC WINDS ARE
TURNING TO THE SOUTHEAST AS EXPECTED AND SHOULD STAY UP OVERNIGHT.
ONLY AREA THAT MAY SEE SOME INITIAL LIGHT WINDS AND A BIT OF A
TEMP FALL WILL BE THE FAR NORTHEAST FA...AROUND THE LAKE OF THE
WOODS. SFC DEW POINTS UP IN THAT AREA ARE IN THE UPPER 40S. AS THE
WIND TURNS MORE SOUTHEAST...THESE SHOULD COME MORE IN LINE WITH
THE NEIGHBORING SITES. HOWEVER...THIS MAY NOT OCCUR UNTIL AROUND
MIDNIGHT...SO THERE COULD BE A BIT OF A FALL IN THIS AREA UNTIL
THEN. CURRENT FORECAST ALREADY HAS THE COOLEST OVERNIGHT LOWS IN
THIS AREA AND WILL LEAVE THEM AS IS FOR NOW. SFC DEW POINTS DID
CLIMB A BIT HIGHER THAN EXPECTED ACROSS SOUTHEAST/CENTRAL ND...SO
DID ADJUST THESE UP SLIGHTLY. WILL NOT ISSUE ANOTHER EVENING UPDATE
UNLESS TEMPS FALL MORE THAN EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT FRI AUG 31 2007/

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE CURRENT SURFACE ANALYSIS...A
STATIONARY FRONT EXTENDS THROUGH THE AREA ALONG A FAR-DTL-PKD LINE.
CURRENT SATELLITE IMAGERY SHOWS THAT STRATUS DECK FROM EARLIER TODAY
HAS DISSIPATED AND CU HAS DEVELOPED IN MN IN VICINITY OF FRONT.
MODEL SOUNDINGS SHOW 1000 TO 1500 CAPES BY 00Z THIS EVENING...WITH
MINIMAL CIN. WITH CURRENT TEMPERATURES PUSHING TOWARD THE MID
80S...WHICH MODEL SOUNDINGS ALSO INDICATED WOULD BE THE CONVECTIVE
TEMPERATURES FOR WC MN TODAY AND THE LATEST SURFACE LIS DOWN TO
-6...STILL KEPT THE POTENTIAL FOR ISOLATED THUNDERSTORMS IN EXTREME
SE ND AND PARTS OF WC MN UNTIL 06Z TONIGHT.

ON SAT...A LOW PRESSURE SYSTEM PULLS A COLD FRONT ACROSS ND ON
SAT...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS FOR SAT NIGHT. WITH
GUSTY WINDS...STRONG WAA AND FRONTAL ZONE MOVING THROUGH...IF STORMS
CAN DEVELOP...WILL NEED TO BE MONITORED CLOSELY AS SOME COULD BECOME
SEVERE. HOWEVER...WITH FAIRLY STRONG MID LEVEL CAP EXPECTED...WILL
NOT MENTION SEVERE IN FORECAST AT THIS TIME AND LET LATER SHIFTS
EVALUATE.

THE ACTIVE WEATHER PATTERN CONTINUES...AS HIGH PRESSURE MOVES
THROUGH ON SUN...WHICH IS QUICKLY FOLLOWED BY ANOTHER LOW PRESSURE
SYSTEM THAT TRACKS THROUGH ND AND SD ON MON...BRINGING ANOTHER
CHANCE FOR THUNDERSTORMS TO THE N PLAINS.

LONG TERM...(TUE-THU)...MAIN ISSUE WITH LONG RANGE PERIOD IS TIMING
OF MID LEVEL SHEAR AXIS/ASSOCIATED SURFACE BOUNDARY PASSAGE AROUND
MIDWEEK ACROSS FORECAST AREA.  EXTENDED MODELS SHOWING MINOR TIMING
DIFFERENCES HOWEVER TREND IS THAT MAIN PERIOD OF RAIN POTENTIAL WILL
BE WED NIGHT WITH LESSER CHANCES ADJACENT PERIODS BASED ON TIMING
DIFFERENCES. THIS HANDLED WELL BY ONGOING FORECAST. PRIOR TO FRONTAL
PASSAGE TEMPERATURES LOOK ABOVE AVERAGE INTO MIDWEEK WITH COOLING
TREND TO AT OR BLO SEASONAL AVERAGES BY END OF WORK WEEK.

AVIATION...LAST REMNANTS OF IFR CIGS TO CONTINUE TO DISSIPATE EARLY
AFTERNOON. OTHERWISE VFR. THERE MAY BE ISOLATED CONVECTION OVER FAR
SOUTHERN FA LATE AFTERNOON HOWEVER SHOULD NOT AFFECT CIGS/VIS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 31, 5:34 AM CST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT FRI AUG 31 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND
SOUTH OF INTERSTATE 94...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS IN THE DEVILS LAKE BASIN
SATURDAY AFTERNOON...AND THE THREAT FOR STORMS WILL SPREAD INTO
THE REST OF THE AREA SATURDAY NIGHT. THERE IS THE THREAT FOR
LARGE HAIL AND DAMAGING WIND GUSTS NEAR STRONGER STORMS SATURDAY
NIGHT AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

DK

In the hours before

Local storm report, Aug 31, 7:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
852 PM CDT FRI AUG 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 WSW DONALDSON         48.54N 97.02W
08/30/2007  E1.00 INCH       KITTSON            MN   PUBLIC

            QUARTER SIZE HAIL. LATE REPORT FROM THURSDAY AUGUST 30TH
            2007.

&&

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Wadena

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Other Federal Agency
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Grant

When
September 1, 12:00 AM CST to September 25, 6:00 AM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54976, 54977, 54978.